MAUDE Adverse Event Report: STRYKER GMBH GAMMA4 - LONG NAIL, RIGHT D11X440MM X 130DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH GAMMA4 - LONG NAIL, RIGHT D11X440MM X 130DEG; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 84301440S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 05/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation is completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "the gamma 4 11 × 440 mm (130°) nail was found to have fractured at the superior aspect of the lag screw entry hole.The nail was originally implanted approximately 11 weeks ago.No intraoperative concerns were raised at the time of initial surgery.The patient reported no history of falls or significant trauma.Mechanism of injury (moi) remains unknown.Intraoperative findings: fracture of the nail identified at the superior aspect of the lag screw entry hole.Nail extraction was carried out with minimal difficulty.No broken fragments were found to remain within the patient.Corrective procedure: a new gamma 4 nail (11 × 420 mm, 130°) was implanted successfully during the same surgical session.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the returned nail is found broken.The device inspection revealed the following: the nail was received, and it was found broken from its proximal web.Proximal web and surface around it is severely damaged, most probably due to interaction between broken fragments and other implants.Load bearing points are clearly visible, indicating high compressive load axially.Entry point of the lag screw in the proximal fragment found deformed most probably due to strong contact with the reamer.Microscopic images of the broken fragments indicate that the crack initiation has happened from lateral anterior side where there is deformation in the nail due to strong contact with reamer.Initially the surface looks very smooth indicating slower crack propagation with uniform loading cycles but after that the lines of rest are visible in both proximal and distal fragment on the anterior side indicating uneven load and faster crack propagation.Simultaneously, a secondary crack propagation is seen on the posterior side from internal surface.Ultimately, the final instantaneous failure (highlighted red) has happened from the posterior side and medial anterior side of the nail which is predominantly observed in the posterior web as indicated by slightly distorted surface with a shear lip.These observations indicate a fatigue failure of the material and the strong contact with reamer has most probably created a favorable condition for the crack initiation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, it can be certainly said that the nail broke in a fatigue manner due to repeated cyclic loading and strong contact with the reamer.However, an exact root cause of the event could not established since some vital information like post-operative x-rays are not available at this time.If more information is provided, the case will be reassessed.

Brand Name
GAMMA4 - LONG NAIL, RIGHT D11X440MM X 130DEG
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
dannielle stap
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key23029995
Report Number0008031020-2025-01469
Device Sequence Number15754999
Product Code HSB
UDI-Device Identifier07613327476514
UDI-Public(01)07613327476514(11)241114(17)341031(10)K1E1497
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/17/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number84301440S
Device Lot NumberK1E1497
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/15/2025
Supplement Date Received by Manufacturer11/19/2025
Initial Report FDA Received Date09/11/2025
Supplement Report FDA Received Date12/17/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/14/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown